Alert archive / Louisiana / Gale Watches in 2021

Gale Watch 1, NWS New Orleans, LA

March 30, 2021

NWS New Orleans, LA issued this gale watch at Mar 30, 2021, 9:26 AM CDT. It took effect at Mar 31, 2021, 7:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 30, 2021, 9:26 AM CDT (14:26 UTC)
In effect from
Mar 31, 2021, 7:00 PM CDT
Expired
Mar 31, 2021, 4:37 AM CDT
In force
Issued by
NWS New Orleans, LA

The text

As transmitted.

566 
WHUS74 KLIX 301426
MWWLIX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New Orleans LA
926 AM CDT Tue Mar 30 2021

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-302230-
/O.NEW.KLIX.GL.A.0001.210401T0000Z-210401T1500Z/
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-
926 AM CDT Tue Mar 30 2021

...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
MORNING...

* WHAT...North winds 20 to 30 kt with gusts up to 50 knots and
  seas 8 to 12 ft possible.

* WHERE...Portions of Gulf of Mexico. 

* WHEN...From Wednesday evening through Thursday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
3 follow-up statements
891 
WHUS74 KLIX 302155
MWWLIX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New Orleans LA
455 PM CDT Tue Mar 30 2021

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-310600-
/O.CON.KLIX.GL.A.0001.210401T0000Z-210401T1500Z/
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-
455 PM CDT Tue Mar 30 2021

...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY MORNING...

* WHAT...North winds 25 to 35 kt with gusts up to 50 kt and seas 
  6 to 11 ft possible.

* WHERE...All of the tidal lakes, sounds, and open Gulf waters.

* WHEN...From Wednesday evening through Thursday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PG
785 
WHUS74 KLIX 310251
MWWLIX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New Orleans LA
951 PM CDT Tue Mar 30 2021

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-311100-
/O.CON.KLIX.GL.A.0001.210401T0000Z-210401T1500Z/
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-
951 PM CDT Tue Mar 30 2021

...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY MORNING...

* WHAT...North winds 25 to 35 kt with gusts up to 50 kt. Waves of
  3 to 6 feet in the tidal lakes and sounds and seas 6 to 11 ft in
  the open Gulf waters.

* WHERE...All of the tidal lakes, sounds, and open Gulf waters.

* WHEN...From Wednesday evening through Thursday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
349 
WHUS74 KLIX 310937
MWWLIX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New Orleans LA
437 AM CDT Wed Mar 31 2021

GMZ530-532-534-536-538-550-552-555-557-311745-
/O.NEW.KLIX.MF.Y.0021.210331T0937Z-210331T1500Z/
/O.UPG.KLIX.GL.A.0001.210401T0000Z-210401T1500Z/
/O.NEW.KLIX.GL.W.0003.210401T0000Z-210401T1500Z/
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
437 AM CDT Wed Mar 31 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM CDT
THURSDAY...

* WHAT...For the Gale Warning, north winds 20 to 30 kt with gusts
  up to 45 kt and seas 6 to 9 ft expected. For the Dense Fog
  Advisory, dense fog will reduce visibility to 1 NM or less.

* WHERE...Portions of Gulf of Mexico. 

* WHEN...For the Gale Warning, from 7 PM this evening to 10 AM 
  CDT Thursday. For the Dense Fog Advisory, until 10 AM CDT this 
  morning.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility. Low 
  visibility will make navigation difficult.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

If you must navigate, proceed with caution. Use proper fog
signals. Make sure all running lights are on. Remember to use
your radar and compass.

&&

$$

GMZ570-572-575-577-311745-
/O.UPG.KLIX.GL.A.0001.210401T0000Z-210401T1500Z/
/O.NEW.KLIX.GL.W.0003.210401T0000Z-210401T1500Z/
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-
437 AM CDT Wed Mar 31 2021

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM CDT
THURSDAY...

* WHAT...North winds 25 to 35 kt with gusts up to 45 kt and seas 
  10 to 15 ft expected.

* WHERE...Coastal waters from Port Fourchon Louisiana to Lower 
  Atchafalaya River LA from 20 to 60 NM, Coastal waters from 
  Southwest Pass of the Mississippi River to Port Fourchon 
  Louisiana from 20 to 60 NM, Coastal Waters from Stake Island 
  LA to Southwest Pass of the Mississippi River from 20 to 60 nm 
  and Coastal waters from Pascagoula Mississippi to Stake Island 
  Louisiana out 20 to 60 NM.

* WHEN...From 7 PM this evening to 10 AM CDT Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this gale watch went out at Mar 30, 6:35 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 30, 6:35 AM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
635 AM CDT Tue Mar 30 2021

.AVIATION(Updated for 12Z TAF Issuance)...
MVFR/VFR ceilings will continue through today with no visibility
restrictions expected. TAF sites will experience showers through
the afternoon today into Wednesday with very little impact
expected besides brief visibility restrictions just before
daybreak. There are no thunderstorms expected with these showers,
however a lightning strike or two cannot be ruled out. Will see
another decrease in ceilings after 6Z on Wednesday as IFR/LIFR
conditions begin to impact all terminals as inversion begins to
build down.

&&

.PREV DISCUSSION... /issued 358 AM CDT Tue Mar 30 2021/

SHORT TERM...
Can expect another relatively warm day today with
high temps in the upper 70s to low 80s. We will see scattered to
numerous showers mainly in the afternoon hours as diurnal heating
takes place. Thunderstorms are not expected, however a lightning
strike or two cannot be ruled out. Once the warm front lifts out
of the region, it will allow us to remain warm and humid until the
next cold front moves into our area Wednesday. This cold front
will help increase chances for showers and thunderstorms on
Wednesday as well. PoPs were increased slightly to align with
neighbors for today and tomorrow, otherwise no major deviations
were made to the previous forecast. Cooler overnight temps push
through the area Wednesday night into Thursday, with Thursday
morning lows almost 20 degrees cooler than the night before. After
Wednesday, expect for weather conditions to become generally
quiet and dry through at least mid week next week. /TDB/

LONG TERM (Friday through Monday)...Increasing negative vorticity
advection associated with a weak shortwave ridge axis passing
through the Lower Mississippi Valley will bring clear skies and low
humidity values to the area.  Some moderation in temperatures is
expected, but continued cold air advection in the low levels will
keep temperatures around 10 degrees below average in the middle 60s.
With the clear and dry conditions in place, a large diurnal range
will remain in place for Friday night.  Overnight lows should fall
into the upper 30s and 40s across the forecast area.

A fast moving shortwave trough axis will slip through the forecast
area on Saturday.  This system will have little to no moisture to
work with as the mid-levels remain fairly dry. As a result, not
expecting to see much more than an increase in cloud cover as the
system moves through the region.  Temperatures will continue to
modify as the heart of the cold pool shifts to the east, and highs
should warm closer to normal in the lower 70s.

Another fast moving and weak upper level vort max will slide through
the area Sunday night into Monday.  Increasing onshore flow in the
low levels will begin to bring higher atmospheric moisture content
into the area, and temperatures will also continue to warm with
highs climbing into the middle to upper 70s.  Although a mid-level
cap is expected to remain in place, sufficient instability in the
low levels should support cumulus development and some marine layer
shower activity by Monday afternoon. PG

AVIATION (06Z Aviation Discussion)...Ceilings are expected to
develop after 09z at the terminals.  Ceilings will begin at around
1500 feet, but will decrease after 12z to 500 to 1000 feet resulting
in a period of IFR conditions.  Ceilings will gradually improve
after 18z with prevailing ceilings of 2500 to 3500 feet expected
during the afternoon hours.  There will also be some light rainfall
tomorrow, but this light rain will have little impact on aviation
operations with visibilities occasionally falling to around 5 miles.
After 00z tomorrow, another round of lower ceilings is expected to
set in as the inversion begins to build down.  PG

MARINE...
Winds and seas continue to behave but will likely be short lived as
very strong winds possibly to gale force are expected to impact the
coastal waters late Wednesday night into Thursday behind the cold
front. Strong cold air advection will allow for wind conditions to
persist through Thursday with gusts 25 to 30 knots. Seas associated
with these winds will be roughly 6 to 9 ft Thursday. If these
conditions do persist, there may be a need for a GALE warning,
however a decision will be made in the next forecast package after
further collaboration. Winds and wave heights should start to
improve Friday night through the weekend and continue to behave
through at least mid week. /TDB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  79  66  74  39 /  70  10 100  10
BTR  81  68  78  41 /  50  10  90   0
ASD  80  68  81  42 /  50  10  80  10
MSY  82  70  82  48 /  50  10  70  10
GPT  76  68  79  44 /  50  10  70  20
PQL  77  66  80  42 /  50  10  60  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 10:43 AM CDTWind AdvisoryLIXAssumption, Saint Bernard, Saint James, Saint John the Baptist81 min
Mar 30, 2:11 PM CDTWind AdvisoryLIXAssumption, East Baton Rouge, Iberville, Orleans, Saint Bernard, Saint James and 3 more45 hr
Mar 30, 2:30 PM CDTSpecial Weather StatementLIXPearl River45 min

Nearby

Gale Watches in Louisiana, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.